DOVER, Del. (CBS) – Delaware health officials are investigating three potential cases of vaping-related lung disease as cases continue to emerge across the country. Health authorities are urging people to stop using e-cigarettes until investigators can figure out exactly what’s causing vaping-related lung illnesses.
Warnings about the dangers of vaping continue to grow as the electronic devices that vaporize fluids — either nicotine or marijuana — are linked to serious lung illnesses. There are 450 reported cases in 33 states, with six deaths.READ MORE: Rutgers Suspends 2 Football Players After Paintball Shooting
“Unfortunately, we may see an increased number of cases here in Delaware,” said Dr. Rick Hong, of the Delaware Department of Health.
Delaware health officials revealed they are now investigating three potential cases.
“All we know for sure is that they are associated with vaping,” Hong said. “I think this is very concerning for public health.”
Health officials say there are no signs of infectious disease, and more likely, the illnesses stem from exposure to a chemical substance.READ MORE: Course Changes, New Finish Line Announced For 2021 Blue Cross Broad Street Run
Many patients report using e-cigarette products with liquids that contain THC, the active ingredient in marijuana, but others have reported only vaping nicotine.
“Teenagers and young adults are presenting with a cough and a shortness of breath, and with lung disease that is severe enough to put them in the hospital,” respiratory physician Dr. Humberto Choi said. “Some of them even needed to be in the ICU, and on ventilators.”
Vaping had been traditionally marketed as a “safer” alternative to cigarette smoking because there’s no tobacco, but there are concerns about other potential dangers. Vaping has become a popular trend among high school students as many are attracted by the heavily marketed flavored products.
“We are seeing so many people sick with severe lung injury from vaping that the best message is just to stop,” Choi said.MORE NEWS: 27-Year-Old Killed In Grays Ferry Shooting, Police Say
Health officials have warned against buying counterfeit vaping products on the street or on the internet. Counterfeit products could be contaminated by chemicals that cause lung damage.